Dangerous Drug Combinations
I read with interest today an article written by Joe and Teresa Graedon (The People’s Pharmacy) about dangerous drug combinations. The article described a patient who was taking an ACE inhibitor for high blood pressure who soon thereafter was prescribed Bactrim (an antibiotic). Within days the patient reported almost passing out due to very low blood pressure. The patient also began to experience liver and kidney failure, along with the sudden onset of diabetes. Yikes!
The culprit: Bactrim. This antibiotic interacts with many blood pressure medicines and results in elevated potassium levels and increases the possibility of sudden death.
The article proceeded to note that many doctors’ offices now have electronic records and that when dangerous combinations of drugs are ordered for a patient an alarm or warning is activated alerting the prescribing doctor to the potential of harm (or death) to the patient. According to a study by the American Medical Informatics Association (March – April 2006) somewhere between 49 and 96 percent of doctors ignore the warnings. If you find that hard to believe, wait until you hear this one. We recently concluded a case in which a patient died due to the combined use of Coumadin and Bactrim. The Bactrim exaggerated the effects of the Coumadin (a blood thinner) resulting in a bleed in the patient’s brain and death. When we deposed the doctor who ordered the Bactrim, knowing that the patient was already taking Coumadin, she testified that alarms on her computerized medical record system had been altered. When asked why, the doctor answered, “because otherwise the alarms were going off all the time.” I am not making this up.
My Take: Ask you doctor about any dangerous drug combinations when you are prescribed another or new medication, and check for dangerous drug interactions with Mr. Google.